Would using calcium channel blocker mask CNSV vasculitis in MRI?

I saw my new neurologist yesterday and he gave me a prescription for Verapamil, a calcium channel blocker, to try while I am waiting for next MRI to see if there is evidence of active cerebral vasculitis. They have not treated me with prednisone in the past four months of this flare because they did not want to mask any vasculitis that could show up on tests. Would the channel blocker not dilate blood vessels in my brain and then also mask any vasculitis that may be lurking there? I am always hesitant to start a new drug so if any of you have some experience or knowledge to share, I will be very grateful. The headaches are becoming very frequent and painful and I am currently using percocets for relief.

2 Replies

  • Hi Kat13,

    You don't say why your Neuro started you on the Verapamil, is your BP or pulse rate high? It could make your headaches worse as one of the side effects of vasodilators are headaches.

    It shouldn't mask the CNSV as it only dilates vessels, it doesn't calm down inflammation in the brain like prednisolone or other immunosupressants.

  • Hi Keyes

    Thanks for your response. The channel blockers are also used for headaches which is why he prescribed it. I was to take it in the meantime as I wait for MRI he was going to order. Luckily I got a call from rheumatologist's office today and my MRI has been scheduled for this Wednesday. I did not start the Verapamill and won t now until I see the results of MRI. The last round done in May did not show active vasculitis. If this does I am sure they will prescribe prednisone and if not, then it won't matter whether whatever drug I take would mask MRI. I will be so glad for these results. The last 4 months of not knowing for sure has been so long. Thanks again!

You may also like...